Alert archive / South Dakota / River Flood Warnings in 2010
River Flood Warning 117, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Jul 29, 2010, 8:28 PM CDT for Union County, South Dakota; Plymouth County, Iowa. It was in force for 9 days.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2010, 8:28 PM CDT (01:28 UTC)
- Expired
- Aug 7, 2010, 10:27 AM CDT
- In force
- 9 days
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- Minor
Counties Plymouth County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Sioux River at Akron (AKRI4).
- Action stage
- 14 ft
- Minor stage
- 16 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06485500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jul 29, 3:34 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 29, 3:34 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 334 PM CDT THU JUL 29 2010 .DISCUSSION... THE SEVERE THREAT LOOKS TO BE DWINDLING A BIT AS THE MORNING AND NOW AFTERNOON MCS STILL ONGOING. THIS IS REALLY LEFT SOME COOL AIR BEHIND AND SFC BASED THUNDERSTORMS LOOK PRETTY UNLIKELY. THE EXCEPTION COULD BE NEAR 9V9 IF A LITTLE MORE RECOVERY CAN TAKE PLACE THE LAST COUPLE OF HOURS OF THE DAY. THERE IS SOME BETTER RECOVERY TAKING PLACE OVER WESTERN NEBRASKA...SO MAYBE LOOKING AT THE POTENTIAL FOR DEVELOPMENT IN WESTERN AND SW PARTS OF SD. AFTER ABOUT 2Z OR 3Z...LLJ BEGINS TO INCREASE AND FOCUS IN CENTRAL SD. THIS SHOULD AID IN IGNITING SOME ELEVATED THUNDERSTORMS WHICH WOULD LIKELY PROGRESS TO THE EAST AND SOUTHEAST. CAPE PROFILE IS PRETTY SKINNY AND AROUND 1250 J/KG AND WITH ONLY ABOUT 35 KNOTS OF EFFECTIVE 1 TO 6 KM BULK SHEAR...DO NOT EXPECT MUCH OF A SEVERE THREAT. HOWEVER...WITH PWAT VALUES CLIMBING TO 1.50 INCHES TO 2 INCHES...HEAVY RAIN WILL AGAIN THREATEN. THE 850-750MB MOISTURE TRANSPORT VECTORS REALLY STRENGTHEN AND FOCUS ON SE SD AND SW MN FROM ABOUT 6Z TO 12Z WHICH SHOULD BE THE BEST THREAT FOR THUNDERSTORMS AND HEAVY RAINFALL. TEMPERATURES WILL BE MILD WITH LOWS MAINLY IN THE MID AND UPPER 60S. /08 SHOULD SEE THUNDERSTORM MAINLY EAST OF I-29 FRI MORNING BUT THAT IS SOMEWHAT DEPENDENT ON EVOLUTION OF THUNDERSTORM TONIGHT. COULD SEE LINGERING ACTIVITY INTO NW IA INTO FRI AFTERNOON BUT MOST OF THE AREA WILL BE DRY DURING THIS TIME. A LITTLE CONCERNED ABOUT THUNDERSTORM REDEVELOPMENT INTO CENTRAL SD LATE FRI AFTERNOON...BUT THIS WOULD BE PREDICATED ENOUGH CLEARING THAT SFC BASED CONVECTION CAN FORM. LEFT POPS OUT FRI EVENING THINKING THERE WILL BE ENOUGH OF A STABLE LAYER TO PREVENT DEVELOPMENT...HOWEVER...MODELS ARE TRENDING TO JUICER LOW LEVELS...AND THERE IS SOME UPPER LEVEL SUPPORT WITH AN UPPER LEVEL JET STRADDLING THE FORECAST AREA. DROPPED HIGH TEMPERATURES TOMORROW...MAINLY IN THE EAST ASSUMING AREAS OF HEAVY RAIN TONIGHT AND MOSTLY CLOUDY SKIES FOR A GOOD PORTION OF THE DAY. AFTER FRI EVENING...INDICATIONS ARE FOR DRY CONDITIONS THIS WEEKEND. WARM SRLY FLOW WILL ALLOW TEMPERATURES TO AGAIN CLIMB INTO THE 80S EAST AND 90S WEST BEFORE THE NEXT FRONT DROPS INTO THE AREA SUN NIGHT. CHANCE FOR THUNDERSTORM TO INCREASE AS THE FRONT APPROACHES SUN NIGHT. MAY AGAIN BE LOOKING AT AREAS OF HEAVY RAINFALL BUT TO FAR OUT TO SPECULATE WHERE OR IF THE HEAVY RAIN WILL FALL. AT THIS TIME THE THREAT FOR SEVERE STORMS SUN NIGHT APPEARS MINIMAL. ACTIVE WX PATTERN REMAINS RELENTLESS THROUGH NEXT WEEK WITH CHANCES FOR THUNDERSTORMS EVERY DAY OR TWO. /97 && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT...WITH THE THUNDERSTORMS BECOMING STRONGER AFTER ABOUT 1Z. ELEVATED VFR BASED THUNDERSTORMS OVER THE SOUTHERN HALF OF THE CWA WILL CONTINUE TO SLOWLY DRIFT EAST...PRODUCING OCCASIONAL HEAVY RAIN. LATER TONIGHT...EXPECT THUNDERSTORMS TO DEVELOP IN CENTRAL SD...THEN MOVE EAST DURING THE OVERNIGHT HOURS. SOME OF THESE STORMS WILL LIKELY FALL TO MVFR AND POSSIBLY BRIEFLY TO IFR. SOME IFR CEILINGS WILL ALSO BE POSSIBLE TOMORROW MORNING AS THE STORMS EXIT. /08 && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 29, 11:10 AM CDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 AM CDT THU JUL 29 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1110 AM CDT THU JUL 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO SLOWLY PROGRESS EAST INTO THE AFTERNOON. SOME PATCHY HEAVIER RAIN AMOUNTS WILL BE POSSIBLE...MAINLY WEST OF INTERSTATE 29...WITH A HALF TO THREE QUARTERS OF AN INCH OF RAIN POSSIBLE. AS THIS ACTIVITY WEAKENS AND MOVES NORTHEAST...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...WITH THIS ACTIVITY POSING A HIGHER THREAT FOR HEAVY RAIN AND SEVERE WEATHER. HAIL TO THE SIZE OF HALF DOLLARS WILL BE THE MAIN THREAT FROM THESE STORMS AND THEY SHOULD BE CONFINED TO AREAS MAINLY WEST OF THE JAMES RIVER. THE HEAVY RAIN THREAT WILL BE HIGHEST MAINLY AFTER ABOUT 1000 PM CDT AND NORTH OF INTERSTATE 90 INTO SOUTHWEST MINNESOTA. FLOODING... HEAVY RAINFALL LAST WEEK HAS PRODUCED AREAS OF RIVER FLOODING ALONG THE VERMILLION...BIG SIOUX AND LITTLE SIOUX. FLOODING CONTINUES ALONG THE JAMES RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY MORNING...WITH ADDITIONAL THUNDERSTORM REDEVELOPMENT POSSIBLE EAST OF INTERSTATE 29 FRIDAY AFTERNOON. A FEW OF THESE STORMS COULD BECOME SEVERE FRIDAY AFTERNOON ACROSS NORTHWEST IOWA. THERE WILL BE A CHANCE FOR THUNDERSTORM REDEVELOPMENT FRIDAY AFTERNOON ACROSS NORTHWEST IOWA AHEAD OF A COLD FRONT. IF STORMS DO DEVELOP...A FEW COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:27 PM CDT | Flash Flood Warning | FSD | Beadle, Jerauld, Sanborn | 5 hr |
| Jul 29, 11:12 PM CDT | Flash Flood Warning | FSD | Davison, Hanson, Miner, Sanborn | 4 hr |
| Jul 30, 1:14 AM CDT | Flash Flood Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 106 min |
| Jul 30, 2:04 AM CDT | Flash Flood Warning | FSD | Lincoln | 3 hr |
| Jul 30, 3:00 AM CDT | Flash Flood Warning | FSD | Clay, Union | 3 hr |
| Jul 30, 3:52 AM CDT | Flash Flood Warning | FSD | Union | 3 hr |
| Jul 30, 7:54 AM CDT | River Flood Warning | FSD | McCook | 4 days |
| Jul 30, 7:54 AM CDT | River Flood Warning | FSD | Turner | 5 days |
| Jul 30, 7:54 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 25 hr |
| Jul 30, 7:54 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 29 hr |
| Jul 30, 8:22 AM CDT | Areal Flood Warning | FSD | Aurora, Beadle, Davison, Hanson, Jerauld, McCook and 2 more | 15 hr |
| Jul 30, 9:59 AM CDT | River Flood Warning | FSD | Lincoln, Union | 5 days |
| Jul 30, 9:59 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 23 hr |
| Jul 30, 10:18 AM CDT | River Flood Warning | FSD | Turner | 4 days |
| Jul 30, 10:18 AM CDT | River Flood Warning | FSD | Clay | 9 days |
| Jul 30, 10:56 AM CDT | River Flood Warning | FSD | Davison | 8 days |
| Jul 30, 4:40 AM CDT | Flash Flood Warning | FSD | Buena Vista, Ida, Woodbury | 3 hr |
| Jul 30, 7:54 AM CDT | River Flood Warning | FSD | Sioux | 63 hr |
| Jul 30, 7:54 AM CDT | River Flood Warning | FSD | Plymouth | 14 hr |
| Jul 30, 7:54 AM CDT | River Flood Warning | FSD | Plymouth | 30 hr |
| Jul 30, 9:59 AM CDT | River Flood Warning | FSD | Cherokee | 3 days |
| Jul 30, 9:59 AM CDT | River Flood Warning | FSD | Monona, Woodbury | 12 hr |
Nearby
River Flood Warnings in South Dakota, 2010River Flood Warnings in Iowa, 2010Every river flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.